Alert archive / Montana / Flash Flood Watches in 2012
Flash Flood Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Jul 19, 2012, 1:06 PM MDT for 4 counties in Montana. It took effect at Jul 20, 2012, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2012, 1:06 PM MDT (19:06 UTC)
- In effect from
- Jul 20, 2012, 12:00 PM MDT
- Expired
- Jul 20, 2012, 7:50 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 119 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
571 WGUS65 KMSO 191906 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 106 PM MDT THU JUL 19 2012 MTC029-053-061-089-201200- /O.NEW.KMSO.FF.A.0004.120720T1800Z-120721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN-MINERAL-SANDERS- 106 PM MDT THU JUL 19 2012 ...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA...FLATHEAD...LINCOLN AND SANDERS. IN WEST CENTRAL MONTANA...MINERAL. * FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING * THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. * ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK AND MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF PARTICULAR CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY BECOME HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
342 WGUS65 KMSO 201104 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 504 AM MDT FRI JUL 20 2012 MTC029-053-061-089-202100- /O.CON.KMSO.FF.A.0004.120720T1800Z-120721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN-MINERAL-SANDERS- 504 AM MDT FRI JUL 20 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... FLATHEAD...LINCOLN AND SANDERS. IN WEST CENTRAL MONTANA... MINERAL. * FROM NOON MDT TODAY THROUGH THIS EVENING * THUNDERSTORMS WILL BE CAPABLE OF PRODUCING RAINFALL RATES OF 2 INCHES PER HOUR. * ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK AND MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF PARTICULAR CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY BECOME HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
910 WGUS65 KMSO 202050 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 250 PM MDT FRI JUL 20 2012 MTC029-053-061-089-210600- /O.CON.KMSO.FF.A.0004.000000T0000Z-120721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN-MINERAL-SANDERS- 250 PM MDT FRI JUL 20 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA... INCLUDING THE FOLLOWING COUNTIES...IN NORTHWEST MONTANA... FLATHEAD...LINCOLN AND SANDERS. IN WEST CENTRAL MONTANA... MINERAL. * UNTIL MIDNIGHT MDT TONIGHT * STRONG THUNDERSTORMS HAVE AND WILL CONTINUE TO DEVELOP ACROSS THE WATCH AREA. ALL DATA STILL SUPPORTS SOME STORMS BEING CAPABLE OF PRODUCING RAINFALL RATES OF UP TO 2 INCHES PER HOUR. * ROADS MAY BECOME INUNDATED WITH SUDDEN RAINFALL...WHILE ROCK AND MUDSLIDES ARE POSSIBLE ACROSS HIGHWAY EMBANKMENTS. OF PARTICULAR CONCERN...GOING TO THE SUN ROAD IN GLACIER PARK MAY BECOME HAZARDOUS ONCE AGAIN FOLLOWING ADDITIONAL RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
488 WGUS65 KMSO 210150 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 750 PM MDT FRI JUL 20 2012 MTC029-053-061-089-210300- /O.CAN.KMSO.FF.A.0004.000000T0000Z-120721T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLATHEAD-LINCOLN-MINERAL-SANDERS- 750 PM MDT FRI JUL 20 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA HAS BEEN CANCELLED. THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND HEAVY RAIN IS NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 19, 3:25 AM MDT, 9 hours 41 minutes earlier.
Area forecast discussion, Jul 19, 3:25 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
325 AM MDT Thu Jul 19 2012
.DISCUSSION...
High pressure will remain over the northern Rockies today, this
should allow temperatures to warm a few degrees over Wednesdays
readings. Water vapor satellite imagery is showing some monsoonal
moisture working its way into southwest Montana this morning. With
the day time heating causing the atmosphere to destabilize, this
moisture could produce an isolated thunderstorm by late afternoon
into evening.
Friday continues to look like a very interesting day across
western Montana and north central Idaho. A closed low currently
along the Oregon coast is anticipated to merge with moisture
remnants of Hurricane Fabio. Model guidance is still handling the
tropical moisture very poorly. This being said, Friday afternoon
looks like a good bet for strong thunderstorms development. With
these thunderstorms there will be the potential for frequent
lightning, damaging winds, large hail and flash flooding due to
heavy rainfall amounts. The models are handling the severe weather threat
on Friday a bit more reliably than the moisture field, with
directional wind sheer depicted. This wind sheer will be conducive
for isolated supercell development.
Drier air moving in on Saturday will reduce thunderstorm chances
and allow high temperatures warmer than Friday. A trough of low
pressure off the west coast of Canada will start an eastward
progression riding along the US/Canadian border. This will pump
some moisture into the region which may limit high temperatures.
The added moisture combined with an unstable atmosphere will lead
to the chance of thunderstorms Sunday afternoon and night. A
strong cold front will move through the region on Monday which
will create strong winds across the area. Anyone with outdoor
plans including those on area lakes should probably monitor this
front for affects it may have.
&&
.AVIATION...Skies will be mostly sunny this morning, with some
clouds developing by early afternoon across the south, impacting
KSMN, KMSO and KBTM terminals. These terminals will also see a
slight chance of a late afternoon or early evening thunderstorm.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING from 2 PM this afternoon to 11 AM PDT Friday
Lower Hells Canyon/Salmon River Region...Southern
Clearwater Mountains.
&&Nearby
Flash Flood Watches in Montana, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.